Is Hyperammonemia Dangerous?

Ammonia doesn’t leave your body as it should when you’re living with a urea cycle disorder (UCD). When there is too much ammonia in the blood, it’s called hyperammonemia (hi-per-am-oh-NEE-me-uh), which can be very dangerous. Signs and symptoms of hyperammonemia that you may experience regularly without even knowing it may include:

  • Confusion
  • Vomiting
  • Being more tired than usual
  • Not being hungry
  • Being irritable/uncooperative

Signs and symptoms of hyperammonemia could mean you’re experiencing a hyperammonemic crisis, which is a medical emergency that can lead to coma or death. RAVICTI® (glycerol phenylbutyrate) is not used to treat extremely high levels of ammonia in the blood (hyperammonemic crises) in people with UCDs as they may require more rapidly acting treatment.

Even if you’ve never had a hyperammonemic crisis, it doesn’t mean you are safe from the effects of high ammonia. Ammonia levels can go up and down throughout the day, and if they go up just a little, over time, long-term damage to the body or brain is possible.

* The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.